Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 25, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 19, 2017, 3:40 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2017, 3:40 AM CDT (08:40 UTC)
- Expired
- Sep 19, 2017, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WHUS43 KDLH 190840 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 340 AM CDT TUE SEP 19 2017 MNZ037-WIZ001-200100- /O.NEW.KDLH.BH.S.0025.170919T0840Z-170920T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 340 AM CDT TUE SEP 19 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 12:45 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 19, 12:45 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1245 AM CDT Tue Sep 19 2017 .UPDATE... Issued at 1245 AM CDT Tue Sep 19 2017 Update for new 06Z Aviation Discussion below. UPDATE Issued at 1023 PM CDT Mon Sep 18 2017 Low stratus has returned to most of the Northland this evening. Don't expect to see any improvement overnight, but will be some time tomorrow before the sun can get high enough to overturn the atmosphere and break up the clouds. && .SHORT TERM...(This evening through Tuesday) Issued at 249 PM CDT Mon Sep 18 2017 Mostly cloudy with light to moderate rain ending in northwest Wisconsin this evening, and while the large-scale forcing for the precipitation will exit to the northeast, low level clouds will advect in from the south late today into tonight resulting in mainly cloudy skies continuing through much of Tuesday. A warm sector will advect north across the Upper Midwest on Tuesday which will lead to warmer temperatures, and there should be some breaks in the clouds by the afternoon with southeast winds increasing. On the synoptic scale an upper low will deepen over the Canadian Rockies early to mid week while some mid-level shortwave riding develops ahead of this upper low across the Upper Midwest Tuesday, amplifying and moving northeast into Ontario towards mid-week. At mid to upper levels the broad flow will become southwesterly in response to these synoptic-scale features. At the surface an elongated area of low pressure will develop stretching from southern Alberta into the western Dakota by Tuesday afternoon, with a resulting southerly flow pattern across the eastern Dakotas and Minnesota. This southerly flow will result in low level warmth and moisture being advected into the Upper Mississippi River Valley through Tuesday. Tonight light southeast winds combined with increasing low level clouds advecting from the south may result in drizzle across portions of the north shore; otherwise mainly cloudy with lows in the upper 40s to low 50s. Tuesday will start off mainly cloudy but the sunshine should be strong enough to break through the stratus in the afternoon. Deep mixing will promote increasing south-southeast winds with gusts up to 30 mph in parts of north-central Minnesota. Highs in the 70s, except in the 60s along the north shore due to winds off the lake. .LONG TERM...(Tuesday night through Monday) Issued at 249 PM CDT Mon Sep 18 2017 An active weather pattern looks to develop for the extended period, with the potential for strong to severe storms Tuesday night and Wednesday morning, along with temperatures that are forecast above normal to well above normal. The overall pattern for the long-term period generally shows a broad mid- to upper-level low that develops over the Pacific Northwest/British Columbia/Alberta region, placing the Northland underneath strong southwesterly flow aloft. This looks to enhanced isentropic upglide over the region, providing lift for an active weather pattern. For Tuesday night and Wednesday, a cold front boundary will translate eastward over the region, coupled with a shortwave trough. Strong southerly flow will be supported by a 50 to 60 kt low-level jet as well. There is the potential for strong to severe storms, mainly Tuesday night/Wednesday morning as an unseasonably strong instability axis develops over western Minnesota. MLCAPE values from the 18.12z GFS/NAM range between 1000 to 2000 J/kg, with deep layer shear of 35 to 45 kts. SPC has a large chunk of the Northland in a Marginal Risk of severe weather, along with a Slight Risk over Cass and Crow Wing counties, mainly for large hail and damaging winds. High pressure will then build briefly across the region late Wednesday into Thursday, providing a respite from precipitation. Mostly clear skies Thursday morning will lead to a cool night due to radiational cooling. Bumped down the low temperatures Thursday morning a bit to better capture this. Lows Thursday morning could range from the lower to middle 40s north to the upper 40s to near 50 south. Warm, moist air will return to the region during the day Thursday, and especially for Friday, where high temperatures could reach into the upper 70s and lower 80s for much of the Northland. The warm frontal zone resulting from the return flow will persist over the region, placing us within the warm sector of an approaching low pressure system. The baroclinic zone will continue over the region from Friday night through the weekend, which could support the threat for flash flooding. Pwat values of 1.5" to 1.9" are progged by the 18.12z GFS, which is in the >99% of climatology, per the NAEFS analysis. This threat of flooding will need to be watched in subsequent forecasts. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1245 AM CDT Tue Sep 19 2017 Conditions will be mainly MVFR/IFR through the night with CIGS below ovc010 from KHIB to KDLH and KBRD. CIGS will be hier to the far north at KINL and the far south at KHYR. Clouds will have a hard time breaking up tomorrow, so CIGS will likely rise to MVFR by afternoon. Winds will get very strong tomorrow afternoon with gusts to 30 kts. There will be wind shear in the evening with strong winds 1500 to 2000 off the surface of at least 40 kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 63 59 69 / 20 10 70 50 INL 49 68 58 68 / 10 0 80 40 BRD 53 71 59 69 / 10 0 80 20 HYR 53 73 62 73 / 40 0 50 40 ASX 51 70 59 74 / 30 0 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...CLC SHORT TERM...JJM LONG TERM...JTS AVIATION...CLC
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 305 PM CDT Mon Sep 18 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 305 PM CDT Mon Sep 18 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected during the period. Strong to severe thunderstorms are possible Tuesday night and Wednesday morning, and again over northwest Wisconsin Wednesday afternoon. The chance of thunderstorms returns Thursday night and continues through the weekend. Some of those storms may be strong to severe, as well. Locally heavy rainfall is a possibility with any of the thunderstorms, but especially Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-191215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 305 PM CDT Mon Sep 18 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday night through Wednesday afternoon. Some of the storms may be strong or severe, with the main threats being cloud-to-water lightning, hail, and gusty winds. Thunderstorm chances increase once again Thursday night and continue through the weekend. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:53 AM CDT | Small Craft Advisory | DLH | 36 hr |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.